Alert archive / Pennsylvania / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at May 29, 2020, 10:52 PM EDT for Berks County, Carbon County, Lehigh County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2020, 10:52 PM EDT (02:52 UTC)
- Expired
- May 29, 2020, 11:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Berks County, PA, Carbon County, PA, Lehigh County, PA
The radar
The Philadelphia radar (KDIX), 138 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 2.9 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
424
WWUS81 KPHI 300252
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
1052 PM EDT Fri May 29 2020
PAZ054-060-061-300330-
Lehigh-Berks-Carbon-
1052 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT BERKS...LEHIGH AND CARBON
COUNTIES...
At 1051 PM EDT, a strong thunderstorm was located over Friedensburg,
or near Schuylkill Haven, moving northeast at 55 mph.
Wind gusts up to 40 mph are possible with this storm.
Locations impacted include...
Allentown, Reading, Lehighton, Bethlehem, Emmaus, Wyomissing,
Palmerton, Birdsboro, Kutztown, Jim Thorpe, Hamburg, Slatington,
Fleetwood, Sinking Spring, Laureldale, Nesquehoning, Womelsdorf,
Weatherly, Wernersville and Walnutport.
This includes the following highways...
Interstate 80 in Pennsylvania between mile markers 278 and 285.
Interstate 78 in Pennsylvania between mile markers 10 and 65.
Pennsylvania Turnpike near exit 298.
Northeast Extension between exits A56 and A95.
Interstate 176 in Pennsylvania between mile markers 1 and 11.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4057 7602 4065 7598 4074 7576 4091 7599
4101 7573 4109 7577 4113 7567 4099 7550
4095 7557 4082 7548 4079 7560 4076 7561
4066 7548 4066 7542 4054 7533 4042 7549
4045 7553 4025 7569 4014 7587 4049 7643
TIME...MOT...LOC 0251Z 235DEG 49KT 4061 7627
$$
POWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 29, 9:40 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 29, 9:40 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 940 PM EDT Fri May 29 2020 .SYNOPSIS... A cold front will cross the region tonight in Saturday. High pressure will build into the area later Saturday through Monday before sliding to the south and offshore on Tuesday. Surface low pressure will dig down from Canada into the eastern states Tuesday into Wednesday. Another system may affect our area later in the week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... 8 PM...Storms have weakened so we have cancelled the Severe Thunderstorms Watch. There will continue to be some showers and storms around this evening, mainly over eastern PA and northern NJ as a prefrontal trough and eventually a cold front move through. However instability is on the wane due to both the loss of daytime heating as well as earlier storms having worked over the atmosphere over much of eastern PA. A few storms could still contain gusty winds and heavy rain but are not expected to be severe at this point. Cold front will not pass through the region until after sunrise Saturday, so it will remain warm and muggy overnight with lows mainly in the upper 60s. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... The cold front should be through most of the western and central zones early Saturday morning, and then should clear the far southern and eastern zones by midday. Showers taper off in the morning, and then skies clear out as high pressure builds in from the west. Although overall it will not be much cooler on Saturday, it will turn noticeably dryer Saturday afternoon as the combination of a dryer airmass and afternoon mixing results in dewpoints falling into the 50s. Highs will top off in the upper 70s to lower 80s. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Sunday will feature cooler temperatures and dry conditions as the upper trough swings through and we have a more northerly flow across the region. Surface high pressure across the midwest will build eastward through the day. It will certainly feel much cooler with highs only reaching into the 70s through much the area with some 60s in the higher elevations and along the immediate coast. The high builds across the region through Monday, sinking southward and then off the southeast coast on Tuesday. With the high in control of the regions weather for Monday, expect another dry day with northwest winds and relatively cool temperatures, very similar to Sunday. Low pressure over southern Canada will stretch to the southeast as it starts to deepen. Energy rotating through the mid levels will bring chances for rain and thunderstorms on Tuesday and Tuesday night and then more energy moving through will bring more chances again on Wednesday. The cold front associated with the low should move through the region on Wednesday, though some guidance has the front stalling in or near our area. With another system approaching from the west, the location of the boundary will be important as it will play a role in where the cooler vs warmer air will be over our region. The next approaching low will likely push the boundary northward as a warm front around Thursday, followed by a cold front Thursday evening/night. Lots of uncertainty with timing and track this far out but it certainly bears watching as get closer since strong warm air advection could place us in a good spot for convection to develop. Overall, this period looks to be fairly warm with highs back into the 80s. && .AVIATION /02Z SATURDAY THROUGH WEDNESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...Mostly VFR overall, however, SHRA/TSRA this evening will result in MVFR or even IFR conditions should a SHRA/TSRA pass over a given terminal. Best chance for additional storms at this point will be near I-95 TAF sites and points N/W towards KRDG and KABE as a second area of showers/storms could still affect these latter 2 TAF sites later this evening. IFR CIGs may develop late tonight at KTTN/KMIV/KACY after rain ends. S/SW winds 10-15 kt with 20- 25 kt gusts, becoming less than 10 kt tonight, then gradually veering to the NW towards daybreak Saturday. Moderate confidence. Saturday...VFR. NW winds less than 10 kt. High confidence. Outlook... Saturday night through Sunday night...VFR conditions expected. Light northwest winds Saturday night becoming around 5 to 10 knots with higher gusts on Sunday. High confidence. Monday...Mainly VFR conditions expected. Northwest winds around 5 to 10 knots with gusts to 20 knots possible. Slight chance for showers north of KPHL. Moderate confidence. Monday night and Tuesday...Mainly VFR conditions expected. Light winds Monday night will become west to southwest around 5 to 10 knots. Showers possible Tuesday afternoon/evening. Moderate confidence. Wednesday...Mainly VFR conditions expected. Southwest to west winds around 5 to 10 knots. Showers and thunderstorms possible. Moderate confidence. && .MARINE... Marginal Small Craft Advisory conditions will continue through tonight off the coast of New Jersey with wind gusts around 25 kt and seas on the ocean around 5 ft. Winds should diminish later tonight, and seas will subside to less than 5 ft Saturday morning. Sub- SCA conditions Saturday. Showers and thunderstorms will move over the waters tonight, and may result in thunderstorm wind gusts in excess of 35 kt. Outlook... Saturday night through Monday...Sub-advisory conditions expected. West/southwest winds Saturday night becoming northwest around 10 to 20 knots. A few gusts near 25 knots are possible but confidence is not high that they will occur. Seas around 2 to 4 feet. Tuesday through Wednesday...Sub-advisory conditions expected. Southwest winds around 10 to 20 knots. Seas around 2 to 4 feet. Rip Currents... There is a moderate risk for the development of dangerous and life threatening rip currents at the New Jersey and Delaware beaches into this evening. By Saturday, the risk may fall to low levels. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ450>453. && Synopsis...Meola Near Term...Fitzsimmons/MPS Short Term...MPS Long Term...Meola Aviation...Fitzsimmons/Meola/MPS Marine...Fitzsimmons/Meola/MPS
Hazardous weather outlook, May 29, 8:02 PM EDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 802 PM EDT Fri May 29 2020 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-310015- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 802 PM EDT Fri May 29 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-310015- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 802 PM EDT Fri May 29 2020 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-310015- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 802 PM EDT Fri May 29 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 29, 4:54 PM EDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
454 PM EDT Fri May 29 2020
NJZ007-PAZ054-055-060>062-292200-
Warren-Lehigh-Monroe-Northampton-Berks-Carbon-
454 PM EDT Fri May 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WARREN...
BERKS...LEHIGH...SOUTHEASTERN CARBON...MONROE AND NORTHAMPTON
COUNTIES...
At 453 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Tobyhanna to near McMichael to near
Lenhartsville to Adamstown. Movement was east at 55 mph.
Wind gusts up to 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Allentown, Reading, Easton, Lehighton, Mount Pocono, Bethlehem,
Forks, Emmaus, Wyomissing, Northampton, East Stroudsburg, Tobyhanna,
Wilson, Hellertown, Nazareth, Palmerton, Bangor, Birdsboro, Kutztown
and Jim Thorpe.
This includes the following highways...
Interstate 78 in New Jersey between mile markers 0 and 1.
Interstate 80 in New Jersey between mile markers 0 and 10.
Interstate 80 in Pennsylvania between mile markers 288 and 314.
Interstate 78 in Pennsylvania between mile markers 26 and 76.
Pennsylvania Turnpike near exit 298.
Northeast Extension between exits A56 and A74.
Interstate 380 in Pennsylvania between mile markers 0 and 12.
Interstate 176 in Pennsylvania between mile markers 1 and 11.
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northwestern New Jersey...and eastern, southeastern and northeastern
Pennsylvania.
LAT...LON 4115 7515 4114 7509 4108 7503 4109 7496
4074 7504 4042 7549 4045 7553 4025 7569
4014 7587 4036 7622 4058 7604 4058 7601
4064 7600 4074 7576 4079 7584 4102 7559
4122 7552 4125 7513
TIME...MOT...LOC 2053Z 281DEG 49KT 4121 7541 4097 7542 4057 7583 4026
7607
DavisSpecial weather statement, May 29, 5:46 PM EDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
546 PM EDT Fri May 29 2020
NJZ001-292215-
Sussex-
546 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...
At 546 PM EDT, a strong thunderstorm was located over Hainesville, or
near Montague, moving east at 40 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Montague, Franklin, Hamburg, Ogdensburg, Sussex, Branchville, High
Point, Pellettown, Crandon Lakes, Highland Lake, Vernon Valley and
Hainesville.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4120 7437 4105 7454 4111 7496 4118 7488
4121 7486 4123 7487 4128 7484 4132 7479
4133 7476 4135 7475 4135 7472 4136 7470
TIME...MOT...LOC 2146Z 250DEG 36KT 4124 7483
DavisSpecial weather statement, May 29, 6:46 PM EDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
646 PM EDT Fri May 29 2020
PAZ101-102-292315-
Western Chester-Eastern Chester-
646 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT CHESTER COUNTY...
At 645 PM EDT, a strong thunderstorm was located over Quarryville, or
11 miles southeast of Willow Street, moving northeast at 50 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
West Chester, Phoenixville, Coatesville, Westtown, Downingtown,
Kennett Square, Oxford, Parkesburg, West Grove, Honey Brook,
Elverson, Homeville, Glen Roy, Cochranville, Pughtown, Mount Vernon,
Marshallton, Lionville-Marchwood, Valley Forge and Glenmoore.
This includes Pennsylvania Turnpike between exits 312 and 320.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3985 7602 3987 7599 3995 7600 4004 7593
4011 7594 4023 7571 4024 7566 4005 7539
4000 7545 3998 7544 3995 7551 3988 7559
3984 7559 3981 7570 3972 7577 3973 7610
TIME...MOT...LOC 2245Z 223DEG 44KT 3986 7615
DavisSpecial weather statement, May 29, 7:19 PM EDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
719 PM EDT Fri May 29 2020
PAZ070-101>103-300000-
Western Montgomery-Delaware-Western Chester-Eastern Chester-
719 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MONTGOMERY...
CHESTER AND CENTRAL DELAWARE COUNTIES...
At 718 PM EDT, a strong thunderstorm was located over Coatesville, or
11 miles west of West Chester, moving northeast at 65 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
West Chester, Phoenixville, Coatesville, Westtown, Downingtown,
Collegeville, Royersford, Parkesburg, Trappe, Honey Brook, Homeville,
Cochranville, Cheyney, Pughtown, Marshallton, Lionville-Marchwood,
Gradyville, Valley Forge, Glenmoore and Paoli.
This includes Pennsylvania Turnpike between exits 312 and 320.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3986 7601 3987 7599 3992 7600 3994 7598
3995 7600 4004 7593 4011 7594 4025 7543
4012 7541 4010 7546 4009 7541 3994 7539
3984 7602
TIME...MOT...LOC 2318Z 243DEG 55KT 4002 7581
DavisSpecial weather statement, May 29, 10:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1052 PM EDT Fri May 29 2020
PAZ054-060-061-300330-
Lehigh-Berks-Carbon-
1052 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT BERKS...LEHIGH AND CARBON
COUNTIES...
At 1051 PM EDT, a strong thunderstorm was located over Friedensburg,
or near Schuylkill Haven, moving northeast at 55 mph.
Wind gusts up to 40 mph are possible with this storm.
Locations impacted include...
Allentown, Reading, Lehighton, Bethlehem, Emmaus, Wyomissing,
Palmerton, Birdsboro, Kutztown, Jim Thorpe, Hamburg, Slatington,
Fleetwood, Sinking Spring, Laureldale, Nesquehoning, Womelsdorf,
Weatherly, Wernersville and Walnutport.
This includes the following highways...
Interstate 80 in Pennsylvania between mile markers 278 and 285.
Interstate 78 in Pennsylvania between mile markers 10 and 65.
Pennsylvania Turnpike near exit 298.
Northeast Extension between exits A56 and A95.
Interstate 176 in Pennsylvania between mile markers 1 and 11.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4057 7602 4065 7598 4074 7576 4091 7599
4101 7573 4109 7577 4113 7567 4099 7550
4095 7557 4082 7548 4079 7560 4076 7561
4066 7548 4066 7542 4054 7533 4042 7549
4045 7553 4025 7569 4014 7587 4049 7643
TIME...MOT...LOC 0251Z 235DEG 49KT 4061 7627
PONearby
Special Weather Statements in Pennsylvania, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.